Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.83.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Approximating a bandlimited function using very coarsely quantized data: Improved error estimates in sigma-delta modulation
HTML articles powered by AMS MathViewer

by C. Sı̇nan Güntürk
J. Amer. Math. Soc. 17 (2004), 229-242
Published electronically: August 1, 2003


Sigma-delta quantization is a method of representing bandlimited signals by $0{-}1$ sequences that are computed from regularly spaced samples of these signals; as the sampling density $\lambda \to \infty$, convolving these one-bit sequences with appropriately chosen kernels produces increasingly close approximations of the original signals. This method is widely used for analog-to-digital and digital-to-analog conversion, because it is less expensive and simpler to implement than the more familiar critical sampling followed by fine-resolution quantization. We present examples of how tools from number theory and harmonic analysis are employed in sharpening the error estimates in sigma-delta quantization.
    sigmadelta1 J. C. Candy and G. C. Temes, Eds., Oversampling Delta-Sigma Data Converters: Theory, Design and Simulation, IEEE Press, 1992. chou W. Chou, T. H. Meng, and R. M. Gray, “Time Domain Analysis of Sigma Delta Modulation,” Proceedings ICASSP-90, Int. Conf. on Acoustics, Speech and Signal Processing, vol. 3, pp. 1751–1754, Albuquerque, NM, April 1990. ingriddevore I. Daubechies, R. DeVore, “Approximating a Bandlimited Function Using Very Coarsely Quantized Data: A Family of Stable Sigma-Delta Modulators of Arbitrary Order”, to appear in Annals of Mathematics. gray2 R. M. Gray, “Spectral Analysis of Quantization Noise in a Single-Loop Sigma-Delta Modulator with dc Input,” IEEE Trans. on Comm., vol. COM-37, pp. 588–599, June 1989. Gu1 C. S. Güntürk, “Improved Error Estimates for First Order Sigma-Delta Systems,” Proceedings SampTA-99, Int. Workshop on Sampling Theory and Applications, Loen, Norway, August 1999. imp2nd C. S. Güntürk and N. T. Thao, “Refined Analysis of MSE in Second Order Sigma-Delta Modulation with DC Inputs,” submitted to IEEE Transactions on Information Theory, in revision. expdecay C. S. Güntürk, “One-Bit Sigma-Delta Quantization with Exponential Accuracy,” to appear in Communications on Pure and Applied Mathematics.
  • L. Kuipers and H. Niederreiter, Uniform distribution of sequences, Pure and Applied Mathematics, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1974. MR 0419394
  • Charles K. Chui (ed.), Wavelets, Wavelet Analysis and its Applications, vol. 2, Academic Press, Inc., Boston, MA, 1992. A tutorial in theory and applications. MR 1161244, DOI 10.1016/B978-0-12-174590-5.50029-0
  • Hugh L. Montgomery, Ten lectures on the interface between analytic number theory and harmonic analysis, CBMS Regional Conference Series in Mathematics, vol. 84, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1994. MR 1297543, DOI 10.1090/cbms/084
  • sigmadelta2 S. R. Norsworthy, R. Schreier, and G. C. Temes, Eds., Delta-Sigma Data Converters: Theory, Design and Simulation, IEEE Press, 1996.
  • Elias M. Stein, Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals, Princeton Mathematical Series, vol. 43, Princeton University Press, Princeton, NJ, 1993. With the assistance of Timothy S. Murphy; Monographs in Harmonic Analysis, III. MR 1232192
Similar Articles
Bibliographic Information
  • C. Sı̇nan Güntürk
  • Affiliation: Courant Institute of Mathematical Sciences, 251 Mercer Street, New York, New York 10012-1185
  • Email:
  • Received by editor(s): April 11, 2003
  • Published electronically: August 1, 2003
  • Additional Notes: The author’s research was supported in part by the Francis Robbins Upton honorific fellowship from Princeton University, the NSF Grant 97-29992 at the Institute for Advanced Study, and the NSF Grant DMS-0219072.
  • © Copyright 2003 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 17 (2004), 229-242
  • MSC (2000): Primary 94A20, 11K06; Secondary 11L07, 41A25
  • DOI:
  • MathSciNet review: 2015335